Illinois, 2024

Damaging Winds in Illinois, July 30, 2024

July 30, 2024 · NWS ILX · 10 events in 7 counties and zones

then tracked southeastward across south-central Illinois during the morning of July 30th. to Lawrenceville line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cluster of strong to severe thunderstorms developed along the nose of the nocturnal low-level jet in eastern Nebraska during the late evening of July 29th...then tracked southeastward across south-central Illinois during the morning of July 30th. The storms produced sporadic wind damage along and south of a Macomb...to Lincoln...to Lawrenceville line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 30, 2:43 AM CST, 2 hours 51 minutes earlier. Its key messages:

  • A Dense Fog Advisory remains in effect for portions of central Illinois until 8 am.
  • A slight risk (level 2 of 5) for severe storms exists across most of the area for this afternoon into evening, with additional chances for severe storms on both Wednesday and Thursday.
  • Heat and humidity continues across the area through Thursday with daily heat indices ranging from 100-110 each day.
Area forecast discussion, Jul 30, 2:43 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
343 AM CDT Tue Jul 30 2024

.KEY MESSAGES...

- A Dense Fog Advisory remains in effect for portions of central
  Illinois until 8 am.

- A slight risk (level 2 of 5) for severe storms exists across
  most of the area for this afternoon into evening, with
  additional chances for severe storms on both Wednesday and
  Thursday.

- Heat and humidity continues across the area through Thursday
  with daily heat indices ranging from 100-110 each day.

&&

.DISCUSSION...
Issued at 343 AM CDT Tue Jul 30 2024

Light winds, recent rain, and clear skies have resulted in patchy
fog across the area early this morning. HREF probabilities for one-
quarter mile visibility or less are highest from roughly Beardstown
to near Champaign, which is roughly where the lowest visibilities
are as of 3 am. A Dense Fog Advisory is in effect for these areas
until 8 am.

594 dm mid-level ridge remains positioned over the Plains states
with northwest flow in place further east over the Midwest states.
This will open the door for several mid-level shortwaves/mesoscale
features to slide southeast across the area the next several days,
bringing daily chances for storms. There remains quite a bit of
uncertainty in storm timing for today, but the general idea is for a
remnant boundary or MCV from storms over central Iowa to be the
trigger for new development sometime later today. Very warm/humid
conditions will bring strong instability in excess of 2500 J/kg by
this afternoon paired with moderately strong mid-level flow, which
will be more than enough to support storm organization. Primary
hazards with storms will be damaging winds gusts, with SPC
introducing a hatched area for the potential of significant wind
gusts (75 mph). Orthogonal shear vectors to the orientation of the
thunderstorm complex could bring a low threat for a few tornadoes as
well. Heavy rain will also be a threat with PWATs of 1.77 to 2
inches aiding in high rainfall rates.

Heat and humidity ramp up today and persist through Thursday. High
temperatures today will climb into the upper 80s to low 90s with
heat indices of 100 to 105. However, if storms develop earlier in
the day, cloud cover and precipitation will hold these values down.
Since the potential for dangerous heat indices does exist, elected
to issue a Heat Advisory for counties along and south of a
Beardstown to Robinson line. Heat indices ranging from 105 to 110
will are likely across the entire area on both Wednesday and
Thursday, but once again storm timing will drive the need for heat
headlines in coming days.

Additional chances for storms, including severe storms, will be seen
on both Wednesday and Thursday with the higher threat (slight risk)
being on Thursday as a stronger mid-level wave brings better
forcing. Wednesday morning could start out stormy with CAMs
suggesting activity blossoming on the nose of a 40 kt LLJ over
eastern Iowa and spilling east-southeastward into Illinois.
Additional clusters could move through both late Wednesday night
into Thursday morning and Thursday evening. Some storms may fester
into Friday until the upper low pushes east of here, but the
severe threat should be minimal by that time.

High pressure settles into the Midwest states by the weekend,
bringing a period of mostly dry and more seasonable temperatures.
Oppressive dewpoints will be slow to retreat back southward until
a secondary cold front brings some relief from that early next
week.

NMA

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1140 PM CDT Mon Jul 29 2024

Scattered convection has dropped well south of the terminals and
skies have cleared across central Illinois late this evening.
Given clear skies, nearly calm winds, and ample boundary layer
moisture with surface dewpoints in the lower to middle 70s, the
stage is set for overnight fog. Some minor reductions in visby
have already occurred at KSPI/KCMI and think this trend will
continue through dawn. CAMs suggest widespread visbys less than 3
miles, with pockets of 1/4 mile visbys in dense fog. Will need to
carefully monitor obs over the next few hours, but for the 06z
TAF issuance have reduced visbys to 1/2 to 1 mile at all sites
between 09z and 13z. After the morning fog dissipates, attention
will turn to convection chances later in the day. Several models
suggest an upstream storm complex currently over southeast South
Dakota will weaken later tonight as it crosses Iowa...then re-generate
as the atmosphere destabilizes further east into Illinois by late
morning. Based on approximate 00z HRRR timing, have introduced a
period of VCTS at KPIA between 18z and 22z...then further east to
KCMI between 21z and 01z.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 8 AM CDT this morning for ILZ029-031-
036>038-040>053.

Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for ILZ040-047>052-061-066>068-071>073.

&&
Hazardous weather outlook, Jul 30, 4:43 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
543 AM CDT Tue Jul 30 2024

ILZ027>031-036>038-311100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
543 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for central Illinois.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms will move into the area this morning
before weakening. Additional strong to severe storms are a risk this
afternoon and night as well. Damaging winds are the main concern,
with potential for wind gusts over 70 mph, though there is also a low
tornado probability.

Outside of the storms, the heat index will reach around 100 degrees,
highest south of I-74.

Patchy dense fog will occur early this morning, but will quickly lift
after sunrise.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional strong to locally severe storms are expected Wednesday and
Thursday. While some storms will linger into Friday, those are not
expected to be severe.

The heat index will reach 105 to 115 degrees both Wednesday and
Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through mid morning, then again this
afternoon and evening.

Expected storm motion is toward the southeast around 45 mph.

ILZ040>042-047>052-311100-
Schuyler-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian-
543 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms will move into the area this morning
before weakening. Additional strong to severe storms are a risk this
afternoon and night as well. Damaging winds are the main concern,
with potential for wind gusts over 70 mph, though there is also a low
tornado probability.

Outside of the storms, the heat index will reach around 105 degrees.

Areas of dense fog will occur early this morning, but will quickly
lift after sunrise.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional strong to locally severe storms are expected Wednesday and
Thursday. While some storms will linger into Friday, those are not
expected to be severe.

The heat index will reach 105 to 110 degrees both Wednesday and
Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through mid morning, then again this
afternoon and evening.

Expected storm motion is toward the southeast around 45 mph.

ILZ043>046-053>057-061-311100-
De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-
543 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for east central Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are expected to develop this afternoon, with a risk
continuing into tonight. These will be strong to severe, with
damaging winds the main concern.

The heat index is expected to reach the 100 degree range this
afternoon.

Areas of dense fog will continue early this morning, but will rapidly
lift after sunrise.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional strong to locally severe storms will linger into Wednesday
morning, though more are expected to move in later Wednesday night
and continue into Thursday. While some storms will linger into
Friday, those are not expected to be severe.

The heat index will reach 105 to 110 degrees both Wednesday and
Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Expected storm motion is toward the southeast around 45 mph.

ILZ062-063-066>068-071>073-311100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
543 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected to move into the area by
late afternoon, and remain a threat into the evening. Damaging winds,
potentially higher than 70 mph, are the main concern.

Before the storms arrive, the heat index is expected to reach the 100
to 105 degree range.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

While isolated storms are possible Wednesday night, better chances
will be on Thursday. These may be strong to severe. While some
storms will linger into Friday, those are not expected to be severe.

The heat index will reach 105 to 110 degrees both Wednesday and
Thursday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Expected storm motion is toward the southeast around 45 mph.

Geelhart

In the hours before

Local storm report, Jul 29, 11:36 PM CST, 5 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1236 AM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     Tstm Wnd Gst     3 W Xenia               38.63N 88.70W
07/29/2024  E60 MPH          Clay               IL   Fire Dept/Rescue

            Along highway 50 near the Marion County
            line.

&&

Geelhart

The radar

The Lincoln radar (KILX), 97 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
July 30, 5:34 AM CST to 5:39 AM CST
Where
Fulton County, Marietta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.500, -90.380

Emergency management estimated wind gusts up to 60 mph.

Thunderstorm Wind, Sangamon

When
July 30, 6:46 AM CST to 6:51 AM CST
Where
Sangamon County, 1.27 mi NW of Starnes
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.843, -89.618

Numerous tree branches were blown down near the intersection of Piper Road and Vincent Street. One 4 to 6-inch diameter branch was blown onto West Street just south of its intersection with Vincent Street.

Thunderstorm Wind, Sangamon

When
July 30, 6:49 AM CST to 6:54 AM CST
Where
Sangamon County, Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.800, -89.650

Several tree branches and powerlines were blown down throughout Springfield.

Thunderstorm Wind, Moultrie

When
July 30, 8:08 AM CST to 8:13 AM CST
Where
Moultrie County, Sullivan
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.600, -88.620

A few 6-inch diameter tree limbs were blown down.

Thunderstorm Wind, Effingham

When
July 30, 8:10 AM CST to 8:15 AM CST
Where
Effingham County, 5 mi WNW of Effingham
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.148, -88.616

A powerline was blown down in the Lake Sara area.

Thunderstorm Wind, Cumberland

When
July 30, 8:32 AM CST to 8:37 AM CST
Where
Cumberland County, 1 mi SW of Toledo
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.260, -88.263

A powerline was blown down.

Thunderstorm Wind, Jasper

When
July 30, 8:38 AM CST to 8:43 AM CST
Where
Jasper County, 2 mi W of Hidalgo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.150, -88.187

A large tree limb was blown onto powerlines.

Thunderstorm Wind, Jasper

When
July 30, 8:44 AM CST to 8:49 AM CST
Where
Jasper County, 3 mi ENE of Newton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.997, -88.118

Several tree limbs were blown down northeast of Newton.

Thunderstorm Wind, Lawrence

When
July 30, 9:17 AM CST to 9:22 AM CST
Where
Lawrence County, 2 mi ESE of Lawrenceville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.709, -87.636

Several large tree branches were blown down.

Thunderstorm Wind, Lawrence

When
July 30, 9:22 AM CST to 9:27 AM CST
Where
Lawrence County, Lawrenceville Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.770, -87.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189715, 1189716, 1189717, 1189718, 1189719, 1189720, 1189722, 1189723, 1189724, 1189725.